Kentucky, 2015

Flash Flooding and Flooding in Kentucky, July 2 to 6, 2015

July 2 to 6, 2015 · NWS LMK · 21 events in 13 counties and zones

A stalled front draped across north central Kentucky combined with a very moist and humid air mass and upper level weather systems to produce several rounds of slow moving thunderstorms. The repeated episodes of thunderstorms on top of already saturated ground from recent above normal precipitation resulted in flash flooding across parts of central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled front draped across north central Kentucky combined with a very moist and humid air mass and upper level weather systems to produce several rounds of slow moving thunderstorms. The repeated episodes of thunderstorms on top of already saturated ground from recent above normal precipitation resulted in flash flooding across parts of central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 2, 4:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 4:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 AM EDT Thu Jul 2 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Friday)...
Issued at 314 AM EDT Thu Jul 2 2015

...Heavy Rainfall Across Central and Southern Kentucky thru
Morning...

A nearly stationary frontal boundary is currently sitting WNW-ESE
across our CWA with deep moisture pooling south and west of it. It
is not expected to move a whole lot through the day, meanwhile a
higher precipitable water airmass (> 2") will continue to move in. A
complex of showers and storms has organized over MO and southern IL
over the past few hours ahdead of an upper disturbance embedded in
the NW flow. This complex will steadily push east toward our CWA,
arriving in our west around 5 AM EDT. Expect widespread rainfall,
with pockets of very heavy rainfall, to push east through the
morning across our southern CWA. Be careful through the morning
commute!

In collaboration with surrounding offices, decided to keep
the ongoing Flash Flood Watch as is across southern KY where
heaviest rainfall is expected to fall (1-2", locally higher).
Rainfall amounts should taper further north as you near the I-64
corridor. Had been concerned about our far NW given the amount of
rain that fell earlier this evening, however think this area will
only see scattered shower activity through today being north of the
boundary.

The main batch of showers and thunderstorms exits our east by 11
AM/Noon EDT, with a relative lull in coverage through early and mid
afternoon. Scattered showers will then have the potential to
redevelop mid to late afternoon, mainly across KY. Given the lack of
insolation, this may be overdone by current model solutions so will
rely more on hi-res output, which puts less coverage this evening
into tonight.

Another disturbance will dive through the NW flow aloft later
tonight and into tomorrow, which will drag an associated surface low
south of our CWA. The end result will help to pull the stalled
synoptic boundary still sitting over our CWA through as a cool front
through the day on Friday. As a result, only expect scattered
coverage of showers and a few storms mainly across our south from
later tonight through Friday.

High temperatures will struggle today under rainfall and cloudy
skies. Will go with max readings in the 74-79 range. Lows will
mostly range in the 65-70 range tonight. Highs Friday will be
similar to today, in the mid and upper 70s.

.LONG TERM (Friday Night through Wednesday)...
Issued at 305 AM EDT Thu Jul 2 2015

Pattern remains fairly unsettled for most of the next week. No
single day appears to be a washout, but there is also no
identifiable dry period either.

Best precip chances Fri night through Monday will be across south
central Kentucky, as shortwave upper ridging takes hold over the
Great Lakes, and a bubble of surface high pressure tries to nose
into the Ohio Valley from the north.

Better coverage and organization of storms is expected by Tuesday or
Wednesday with the cold front trailing off a fairly vigorous upper
trof passing through the Great Lakes. Better instability and better
dynamics could support some stronger storms, but that remains a
low-confidence forecast at this time.

Temps through the period will run near or slightly below climo by
day, and near or above climo by night, as abundant clouds and
moisture will limit diurnal ranges.

&&

.AVIATION (12Z TAF Update)...
Issued at 646 AM EDT Thu Jul 2 2015

A very unsettled period of weather looks to affect all TAF sites as
a nearly stationary frontal boundary sits near SDF/LEX, and several
upper disturbances pass through NW flow aloft. Conditions should
mainly be VFR outside of showers/storms through the period, although
there will be times of MVFR ceilings. Expect low MVFR or IFR
visibilities at times during thunderstorms.

BWG will continue to see steady rain, with pockets of heavy rain and
thunderstorms, over the next few hours before the first wave exits
to the east. After a relative lull through the late morning and
early afternoon, scattered showers and t-storms will again be
possible from late afternoon into the evening. Precipitation should
diminish in coverage as we get into the overnight, however fog will
become a concern as surface winds become light and variable with the
passage of a surface low.

SDF will be in a precipitation lull at the time of the new TAF
issuance, however do expect to still see scattered to numerous
showers and a few storms through the morning hours. After a relative
lull through the early afternoon, scattered showers and storms will
again be possible for the late afternoon/evening. They diminish
around Midnight, with fog becoming a concern toward dawn under light
and variable winds.

LEX will be similar to SDF in that they will start out in a lull,
however should see activity pick up through the mid and late
morning. A lull arrives in the afternoon, before showers and a few
storms pick up toward evening. Fog becomes a concern at LEX through
the overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Friday morning FOR KYZ026-027-061>067-
     070>078-081-082.

IN...NONE.
&&

Short Term........BJS
Long Term.........RAS
Aviation..........BJS
Hazardous weather outlook, Jul 2, 1:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT THU JUL 2 2015

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-030800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND
355 AM EDT THU JUL 2 2015 /255 AM CDT THU JUL 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED STORMS CAN BE EXPECTED TODAY. LOCALLY HEAVY
RAIN WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ026-027-061>067-070>078-081-082-030800-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
355 AM EDT THU JUL 2 2015 /255 AM CDT THU JUL 2 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THIS
MORNING WITH PERIODS OF INTENSE RAINFALL. AFTER A LULL THROUGH
EARLY AFTERNOON...ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS MAY
ARRIVE FOR THE EVENING AND OVERNIGHT. AS MUCH AS 2 TO 4 INCHES OF
RAIN COULD FALL DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.

SIGNIFICANT AMOUNTS OF RAINFALL COULD OCCUR OVER THE COMING DAYS
ACROSS CENTRAL AND SOUTHERN KENTUCKY. REPEATED THUNDERSTORM
ACTIVITY MAY LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS ALONG
WITH POOLING OF WATER IN FLOOD PRONE AND LOW LYING AREAS. FOR THIS
REASON...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OVER THE NEXT FEW DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RAS

In the hours before

Local storm report, Jul 2, 2:29 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
429 AM EDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      TASWELL                 38.33N 86.56W
07/01/2015                   CRAWFORD           IN   911 CALL CENTER

            A FAMILY HAD TO BE EVACUATED OUT OF A HOME
            IN TASWELL. NUMEROUS ROADS CLOSED THROUGHOUT
            THE COUNTY DUE TO HIGH WATER.

&&

BJS
Special weather statement, Jul 2, 2:50 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 AM CDT THU JUL 2 2015

KYZ070-072-020920-
LOGAN KY-SIMPSON KY-
350 AM CDT THU JUL 2 2015

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...HALF INCH HAIL...AND 40
MPH WINDS...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF RUSSELLVILLE...AND MOVING EAST
AT 40 MPH.

TORRENTIAL RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FRANKLIN...
  PRICES MILL AND PROVIDENCE...
  NEOSHEO AND SCHWEIZER...
  FLAT ROCK...
  PEDEN MILL AND SALMONS...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
2 AND 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8659 3664 8694 3674 8697 3683 8655
      3681 8640 3674 8641 3671 8641 3669 8642
      3665 8641 3665 8642 3665 8652 3663 8657
TIME...MOT...LOC 0851Z 258DEG 35KT 3668 8682

RAS

The radar

The Nashville radar (KOHX), 63 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 6 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Allen

When
July 2, 6:00 AM CST
Where
Allen County, 1.3 mi ENE of Pope to 1.01 mi NE of Pope
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -86.310

An official with KYTC District 3 reported that KY 585 between mile points 6-7, KY 1332 between mile points 3-5, KY 2160 between mile points 0-1 and KY 1533 between mile points 0-1 were closed from flooding.

Flood, Madison

When
July 2, 11:30 AM EST
Where
Madison County, Redhouse to 0.17 mi NW of Redhouse
Cause
Heavy Rain
Reported by
Public
Coordinates
37.830, -84.270

A public report was received of a county road flooded in a low lying area. The report was confirmed by a social media picture.

Flash Flood, Butler

When
July 2, 2:51 PM CST
Where
Butler County, 2.73 mi NE of Region to 2.62 mi NE of Region
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.246, -86.433

A Butler County law enforcement official reported that Highway 185 was flooded in spots.

Thunderstorm Wind, Barren

When
July 2, 3:10 PM CST
Where
Barren County, 0.69 mi N of Pritchardsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.960, -85.920

A law enforcement official reported trees down in the area from severe thunderstorm winds.

Flash Flood, Barren

When
July 2, 3:14 PM CST
Where
Barren County, 1.49 mi NNE of Haywood to 2.42 mi N of Haywood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.970, -85.960

A law enforcement official reported that water was flowing over the roadways.

Flash Flood, Barren

When
July 2, 4:08 PM CST
Where
Barren County, 1.81 mi WSW of Lecta to 1.77 mi WSW of Lecta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -85.880

A law enforcement official reported that Highway 68/80 in town had high water flowing over it due to slow moving thunderstorms.

Flash Flood, Barren

When
July 2, 4:20 PM CST
Where
Barren County, 1.18 mi SW of Glasgow to 1.1 mi SW of Glasgow
Cause
Heavy Rain
Reported by
Public
Coordinates
36.967, -85.914

A public report was received of flash flooding at the intersection of Roseville Rd and Country Barn Rd.

Flood, Warren

When
July 2, 9:00 PM CST to July 4, 4:00 AM CST
Where
Warren County, 1.53 mi WNW of Drake to 1.71 mi WNW of Drake
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.840, -86.425

Several rounds of thunderstorms over 2 days brought Drakes Creek at Alvaton above flood stage. The river crested at 24.35 feet, 2.35 feet above flood stage, during the early morning hours of July 4th.

Flash Flood, Taylor

When
July 3, 10:50 AM EST
Where
Taylor County, 0.67 mi NNE of Campbellsville to 0.77 mi WSW of Campbellsville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.338, -85.343

The Taylor County emergency manager reported several roads closed with high water flowing over them.

Flood, Adair

When
July 3, 10:10 AM CST
Where
Adair County, Columbia to 0.82 mi N of Columbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.100, -85.300

An Adair County law enforcement official reported that excessive rainfall resulted in 4 to 5 inches of flowing water over Fairground Road. This caused the road to be closed for a time.

Flood, Barren

When
July 3, 10:30 AM CST
Where
Barren County, 1.49 mi NNW of Glasgow to 1.76 mi NW of Glasgow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.000, -85.910

A Barren County law enforcement official reported several roads in town were closed due to high water and flash flooding.

Flash Flood, Fayette

When
July 3, 3:37 PM EST
Where
Fayette County, 1.8 mi E of Lexington to 1.59 mi NE of Lexington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.047, -84.467

A broadcast media meteorologist relayed a report of water covering Loudon Road in spots.

Flash Flood, Butler

When
July 3, 2:44 PM CST
Where
Butler County, 1.3 mi ENE of Region to 2.9 mi NE of Region
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -86.450

A Butler County law enforcement official reported that numerous roads were closed due to high water.

Flash Flood, Fayette

When
July 3, 3:49 PM EST
Where
Fayette County, 0.85 mi SSW of South Elkhorn to 1.63 mi WNW of South Elkhorn
Cause
Heavy Rain
Reported by
Public
Coordinates
37.988, -84.584

A public report was received that Highway 68 had high water over roadway in places from Lexington to Harrodsburg in Mercer County.

Flash Flood, Edmonson

When
July 3, 3:13 PM CST
Where
Edmonson County, 0.88 mi NE of Brownsville to 1.65 mi NNE of Brownsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.190, -86.260

An Edmonson County law enforcement official reported that Highway 187 had high water flowing over it in places. The same official reported that Highway 70 also had high water flowing over it.

Flash Flood, Mercer

When
July 3, 4:16 PM EST
Where
Mercer County, 0.54 mi NNW of Harrodsburg to 0.55 mi NNW of Harrodsburg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.757, -84.854

A public report was received of flash flooding at the intersection of Highway 68 and Highway 152.

Flash Flood, Larue

When
July 3, 4:43 PM EST
Where
Larue County, 0.55 mi E of Hodgenville to 0.81 mi N of Hodgenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.570, -85.740

A law enforcement official reported that Lincoln Highway had high water over it in places.

Flash Flood, Larue

When
July 3, 5:40 PM EST
Where
Larue County, 0.24 mi NNW of Hodgenville to 0.55 mi N of Hodgenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.573, -85.751

A law enforcement official reported that West Main street was closed due to high water.

Flash Flood, Breckinridge

When
July 3, 6:44 PM CST
Where
Breckinridge County, 2.14 mi NNE of Hardinsburg Arpt to 3.74 mi N of Hardinsburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.810, -86.440

After several inches of rain, a law enforcement official with Breckenridge County reported that KY 1385 was flooded in spots.

Flash Flood, Ohio

When
July 3, 6:57 PM CST
Where
Ohio County, 1.65 mi E of Hartford to 1.43 mi ESE of Hartford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.450, -86.890

An Ohio County law enforcement official reported that Highway 69 north of town was flooded due to excessive rainfall and high water.

Flood, Warren

When
July 5, 9:25 PM CST to July 6, 6:10 AM CST
Where
Warren County, 1.57 mi WNW of Drake to 1.74 mi WNW of Drake
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.840, -86.426

Heavy rainfall during early July resulted in significant rises on Drakes Creek near Alvaton. The river rose to 23.14 feet, 1.14 feet above flood stage, early on July 6th. The river then dropped below flood stage later that morning.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583633, 583634, 583635, 583636, 583637, 583638, 583639, 586774, 583640, 585362, 585365, 583643, 583641, 583644, 583642, 583645, 583646, 583647, 585376, 585379, 586775.